WEDNESDAY, Aug. 15 (HealthDay News) -- Patients with atrial fibrillation who have chronic kidney disease are at higher risk of stroke or systemic thromboembolism and bleeding, according to a study published in the Aug. 16 issue of the New England Journal of Medicine.
Jonas Bjerring Olesen, M.D., from the Copenhagen University Hospital Gentofte in Hellerup, Denmark, and colleagues reviewed the records of 132,372 patients in Denmark who had been discharged from the hospital with a diagnosis of nonvalvular atrial fibrillation between 1997 and 2008. Of these, 2.7 percent had non-end-stage chronic kidney disease and 0.7 percent required renal-replacement therapy. The risks of stroke and systemic thromboembolism and the effects of antithrombotic treatment were examined in these patients.
Compared with patients without renal disease, the researchers found a significantly higher risk of stroke or systemic thromboembolism in patients with non-end-stage chronic kidney disease (hazard ratio, 1.49) and in patients requiring renal-replacement therapy (hazard ratio, 1.83). Warfarin, but not aspirin, significantly reduced this risk. Both groups of patients also had a higher risk of bleeding, which was further increased with warfarin or aspirin.
"Chronic kidney disease was associated with an increased risk of stroke or systemic thromboembolism and bleeding among patients with atrial fibrillation," Olesen and colleagues write. "Warfarin treatment was associated with a decreased risk of stroke or systemic thromboembolism among patients with chronic kidney disease, whereas warfarin and aspirin were associated with an increased risk of bleeding."
Several authors disclosed financial ties to pharmaceutical companies.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Tofacitinib Benefits Patients With Active Ulcerative Colitis||Next: FDA: Codeine May Be Fatal in Subset of Children|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community